Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Test showed moderately reduced GFR and slightly raised proteins. On medication. Cause of concern?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 3014 Questions
Hello, I just got some routine blood work back for cholesterol and kidney function( need to have an MRI in 3 areas of brain and spine r/t. MS. The values for the GFR is 53, and the protein is 8.1. Chol. Is 227, and TtriG are 336....that is an improvement. At one time triglycerides were over 700!
I do take a Mg supplement for muscle relaxation, and am on several prescription meds, including narcotics (Percocet for breakthrough pain, OxyContin 80mg q12h for chronic pain). . But the kidney values have me alarmed. Can you help me interpret this a bit?
Posted Thu, 18 Apr 2013 in X-ray, Lab tests and Scans
Answered by Dr. Ivan R. Rommstein 2 hours later
Hi and welcome to XXXXXXX
You shouldnt be very worried. This is moderately reduced GFR with only slightly raised proteins in urine. There is definitely no significant kidney damage. Some authors consider that at your age this GFR is almost normal.
What about glucose level or diabetes? DO you have any symotoms related to kidney? Legs swelling, urinary infections, lumbar pain?
You could have some of autoimmune disorders which usually go with fatigue, myalgia and arthritis. YOu should do XXXXXXX ,RF and other immunologic tests to check this. Such disorders also affect kidneys. Other most common causes are diabetic,toxic and infective glomerulonephritis and hypertension. But as I said this isnt something serious. You just need to frequently do check ups.

Lipids levels are something you should try to improve. At least try to get your cholesterol below 210 and TriG below 200. This also can damage your kidneys blood vessels.
All in all your kindeys are not so bad.
Hope I have answered your query. If you have any further questions I will be happy to help
Above answer was peer-reviewed by
Follow-up: Test showed moderately reduced GFR and slightly raised proteins. On medication. Cause of concern? 2 hours later
Dr.Romic, I do have primary progressive MS, as I mentioned earlier. Also, chronic Fatique/fibromyalgia. And osteoarthritis. It's hard to judge lumbar pain because that's where the LNP is and a prior laminectomy in 2000. My blood sugar in wnl, I was on meteor in for a time based on a p.a's opinion of a midday bs. However, my internist told me not to continue the metformin.
Is there anything in the vitamin or supplement categories that could cause this? I take many vitamins, including niacin for^chol, and magnesium for muscle spasm, and5-htp for wt. loss. The meds I'm on are:cymbalta 60mg qd, levothyroxin 25mcg qd, Crestor 10mg qd, lizness 1 cap bid, miralax I capful qam, Prns (beside opioids)Flexeril, Klonopin, HCTZ, (rarely taken). Also have ambien, and melatonin in house for rare occasions.
Please let me know your impression and, know I'm very grateful for your time. Thank you.
Answered by Dr. Ivan R. Rommstein 1 hour later
Yes, but there could be some rheumatic autoimunne disorder beside MS. which causes fatigue and myalgia. Try to do check your glucoase level every time you check blood lipids, 1x/month.
You take really many medicines.
Excessive vitamin C,D, and A intake, and magnesium can negatively affect kindeys , but I dont think this is a reason for problem in your case. Also at least 2 of these drugs are reported as having kidney side effects. I wouldnt like you to get me wrong, but it is impossible to know effects of all these medicines considering their interactions and fact that those side effects arent enough investigated yet. Try to consult your doctors and see which medicines are really necessary and which one can be stopped,at least for a while.Risk for kindeys is also If you have ever been taking corticosteroids or cytotoxic drugs for MS.
I ll repeat that the most important thing is that now findings arent so bad and next check up will show is there improvement or aggravation. Knowing this you ll be able to plan further diagnostic tests and treatment.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Radiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor